South Dakota, 2012

Hail in South Dakota, March 25, 2012

March 25, 2012 · NWS ABR · 1 event in 1 county or zone

A lone thunderstorm dropped dime to penny size hail across parts of northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A lone thunderstorm dropped dime to penny size hail across parts of northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 25, 2:40 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 25, 2:40 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT SUN MAR 25 2012

.SHORT TERM...TODAY THROUGH TUESDAY
THE POSSIBILITY OF ISOLATED SEVERE STORMS MONDAY EVENING IS THE
MAIN FORECAST CHALLENGE. VERY STRONG TO HIGH WIND IS ALSO A MAJOR
CONCERN FOR MONDAY NIGHT AND TUESDAY.

HAVE ONLY BEEN ABLE TO MUSTER 44 DEGREES FOR A HIGH HERE AT ABR SO
FAR THIS AFTERNOON. MID LEVEL STRATO-CU CLOUDS QUICKLY FILLED IN DURING
THE LATE MORNING ONCE THE LLV STRATUS DISSIPATED. MAIN FOCUS THEN
TURNS TO MONDAY EVENING...WITH UPPER LEVEL SHORT-WAVE TROUGH TRANSLATING
NEWD THROUGH WY. ATMOSPHERE REMAINS STRONGLY CAPPED THROUGH THE
DAY MONDAY...EVEN MORE SO THAN PREVIOUS RUNS AFTER THE LACK OF
WARMING/MIXING TODAY. SEVERE STORM POTENTIAL APPEARS QUITE LIMITED
TO MONDAY EVENING AS THE SFC COLD FRONT MOVES THROUGH THE NORTHERN
HALF OR SO OF THE CWA. HAIL THE MAIN THREAT FROM AN ELEVATED STRONG
TO SEVERE STORM OR TWO.

KEPT TREND OF LOWERING SHOWER CHANCES FURTHER ON TUESDAY. MAIN
SENSIBLE WEATHER IMPACT WILL BE VERY STRONG TO POSSIBLY HIGH
WINDS. LATEST GUIDANCE INDICATING SUSTAINED WINDS SPEEDS OF 40 MPH
OR SLIGHTLY HIGHER FOR LATE MONDAY NIGHT WEST RIVER AND TUESDAY
FOR ALL OF THE CWA EXCEPT WEST-CENTRAL MN. WENT WITH HIGH WIND
WATCH MONDAY NIGHT THROUGH TUESDAY GIVEN GOOD MODEL AGREEMENT AND
80 KNOTS OF WIND IN THE GFS AT H85 FOR TUESDAY MORNING. FOR FIRE
WEATHER CONCERNS IN THE FWX DISCUSSION BELOW.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

GOOD AGREEMENT EXISTS BETWEEN THE LATEST SUITE OF DETERMINISTIC
GUIDANCE...WITH A PATTERN THAT SHIFTS BETWEEN A PAIR OF TRANSIENT
RIDGES AND SHORTWAVES. WILL START THINGS OFF WITH A RIDGE OVER THE
NORTHERN ROCKIES THAT TRANSITIONS EAST...OVERHEAD BY THURSDAY
MORNING WITH SOUTHWEST FLOW ALOFT. A QUICK MOVING SHORTWAVE IS
EXPECTED TO MOVE NORTH OF THE AREA FOR THURSDAY PM...THOUGH BEST
FORCING IS EXPECTED NORTH AND EAST OF THE REGION AT THIS POINT.
RIDGING TAKES BACK OVER FOR THE REST OF THE WORK WEEK AND START OF
NEXT WEEKEND.

AS FOR TEMPERATURES...THE TREND OF ABOVE CLIMO READINGS IS
EXPECTED TO CONTINUE WITH AN AIRMASS ORIGINATING FROM THE
CENTRAL/SOUTHERN PLAINS DOMINATING SURFACE CONDITIONS. THIS WILL
BE FOLLOWED BY MODIFIED PACIFIC AIR STREAMING OFF THE CANADIAN
ROCKIES BEHIND THE FIRST WAVE...WITH A RETURN TO AN AIRMASS
ORIGINATING FROM THE CENTRAL/SOUTHERN PLAINS LATE IN THE PERIOD.
THE RESULT WILL BE MAINLY A MILD/DRY NEAR SURFACE AIRMASS FOR MOST
OF THE PERIOD.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

IFR STRATUS LAYER HAS BROKEN SOMEWHAT AND MOVED
SOUTHWEST...ALLOWING FOR VFR CONDITIONS AT KATY/KABR AND SHORTLY
KMBG. THIS CLOUD DECK WILL STALL OVER KPIR...AND MAY LIFT SOMEWHAT
THROUGH THE REMAINDER OF THE DAY. AS LOW PRESSURE DEVELOPS TO THE
SOUTH...THE REMNANTS OF THE STRATUS AND A SECOND DEVELOPING
VFR/MVFR DECK WILL MOVE OVERHEAD. WINDS WILL CONTINUE OUT OF THE
EAST AND STRENGTHEN TOWARDS MORNING. VFR VISBY EXPECTED THROUGH
THE PERIOD...DO NOT ANTICIPATE ENOUGH WIDESPREAD SHOWER ACTIVITY
DURING THIS TAF PERIOD TO INCLUDE IN FORECAST.

&&

.FIRE WEATHER...
COOL AND STABLE CONDITIONS WILL REMAIN THE RULE THROUGH MONDAY
MORNING. AS A PACIFIC STORM SYSTEM SLIDES NORTHEASTWARD THROUGH
WYOMING MONDAY AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP OVER WESTERN SD AND MOVE EAST DURING THE EVENING. A
SLIGHT CHANCE FOR WETTING RAINS IS POSSIBLE MAINLY OVER NORTHERN
AND EASTERN ZONES MONDAY EVENING. ON TUESDAY...EXTREME FIRE CONDITIONS
ARE POSSIBLE FOR FIRE WEATHER ZONES 267...268...AND 270 TUESDAY
AFTERNOON AND EARLY EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WATCH FROM MONDAY EVENING THROUGH TUESDAY EVENING FOR
     CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-
     SULLY-WALWORTH.

     HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
     CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

     HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
     BROWN-BUFFALO-EDMUNDS-FAULK-HAND-HYDE-MCPHERSON-SPINK.

MN...NONE.
&&

SHORT TERM...CHURCH
LONG TERM...CONNELLY
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 25, 12:58 PM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
158 PM CDT SUN MAR 25 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
158 PM CDT SUN MAR 25 2012 /1258 PM MDT SUN MAR 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY STRONG TO HIGH WEST WINDS WILL BRING VERY HIGH TO EXTREME FIRE
DANGER TO LOCATIONS WEST OF THE MISSOURI RIVER ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

The radar

The Aberdeen radar (KABR), 51 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Spink

When
March 25, 4:25 PM CST
Where
Spink County, Turton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.050, -98.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373405.